I'm on no medication for thyroid what shall I do next

Hiya, please let me explain. I was diagnosed subclinical hypothyroidism whilst having routine checks. The doctor put me on low dose of levothyroxine but it didn't agree with me because I just couldn't think, my husband said I was difficult/ low (more than usual) and weight continued to pile on. I came off levothyroxine with the doctors knowledge. I feel fine without the levothyroxine however symptons of cold feet and constipation and intermittent low mood still continue but I have had these since a child. I was diagnosed at 16 with pcos. My mothers side has history of young death in 40s linked to heart. I am now 48 approaching menopause .

Just had 6 month new blood test tsh 21 and ft 7.5. Spoke to doctor and we have agreed to repeat blood test in 3 months because I feel ok. Mentioned about t3 and she said she has been asked about this before by other patients but didn't elaborate. I asked to see consultant but she says she can help me- I think by putting me back on levo or similar drug. I am concerned that thyroid, pcos and heart are all linked ( I don't have heart condition but am concerned about family history ) . Please can someone advise about possibility of armour and where to get it. There is a doctor I would be interested in seeing at great Weston hospital if I can persuade my doctor. I think I shall collect lots of info supporting t3 and take with me to see my gp in 3 months.i do consider myself healthy except for weight gain and the thyroid results. Thank you for listening and I welcome your thoughts please.

9 Replies

  • If you are in the UK GPs can't prescribe T3 just like that you have to see an endo. And an NHS endo may refuse to prescribe it due to cost.

    Unfortunately you cannot be referred to an NHS endo without being put on levo and not improving. Specialists can and do refuse to see patients referred to them if they think a GP can deal with them.

    Did you manage to have a blood test while on levo to see what your thyroid hormones were? You should have had a blood test at 6 weeks on it.

    I am presuming because you are knowledgeable about T3 you have had tests for T3, ferritin, folate, vitamin B12 and vitamin D and your levels are optimal? If not then have a read of this:


    If your doctor refuses to test you you will have to pay for a private test with someone like Blue horizon - thyroiduk.org.uk/tuk/treatm... (Thyroid plus 11 is the generally recommended one.)

    Finally Thyroid UK is the recognised charity by the NHS in those who have thyroid disorders (there are links to it from NHS Choices) so you can tell your GP all the information you have found is from Thyroid UK and explain this.

    BTW side effects of weight gain and hair loss are generally ignored by GPs as lots of medications lead to one or both of these side effects.

  • The first thing you need to do is get a copy of your results - past and present - to see exactly what was tested, and what your results were. Otherwise, we cannot really advise you, it would just be guess work.

    How much Levo were you put on? If it was too low a dose, then it could possibly make you feel worse. But doctors don't understand that. It could be, that if you were on the right dose, and all your nutrients were optimal, you would be perfectly fine on levo. How long did you stay on it?

    Doctors don't understand T3. But cross that bridge when you come to it - don't go jumping the gun or you'll get yourself into all sorts of a tizzy. One step at a time. And no endo is going to put you on T3 without a very good reason. Such as, you can't convert the levo to T3. But if you don't take any levo, how can anyone know?

    My advice would be to get your results, as mentioned above - it's your legal right to have them - and go back on the levo - but make sure she gives you a decent dose! The normal starter dose is 50 mcg - doesn't matter if she thinks you're 'subclinical', you probably aren't. The starter dose is still 50 mcg (for reasons I won't go into at the moment). OK? :)

  • Scout

    Welcome to our forum and sorry to hear that you have these health issues.

    Sometimes a low dose of levothyroxine can make your thyroid, which has been struggling to produce just enough thyroxine, take a break and produce even less than it was. This would make you feel more symptomatic.

    If you have a TSH of 21 (& low T4) and suffer constipation, weight gain, low mood and cold feet, I don't think you are "subclinical". The goal of Levothyroxine is to restore the patient to euthyroid status and for most people that means TSH just above or below 1.0. Symptoms often lag behind good biochemistry by 6-8 weeks.

    Low thyroid hormone can cause your heart to beat too slowly//irregularly or flutter with missing or additional beats. Bradycardia can develop, leaving your organs and tissues without enough oxygen and nutrients. Severe bradycardia can result in cardiac arrest. BP//cholesterol can elevate. - see link below.

    "STTM" states .....[ ...Newer research has shown that women with PCOS are four times more likely to also have Hashimoto’s Disease ... ] ... see link below.

    Ask your doctor to test thyroid antibodies TPOAb & TGAb to determine Hashimotos Autoimmune Disease. Also Vit B12, Vit D, folate and ferritin as optimum levels are required for good thyroid hormone synthesis and hypothyroid patients are often deficient in these.

    Many patients do well on Levothyroxine and given the complexities of medicating Armour or T3 (ie difficulties in getting it prescribed and necessitating possible multi dosing, etc ), I think it prudent to medicate Levothyroxine at an optimal dose (with optimal nutrients) before struggling with the alternatives.

    Some members have found deficiencies in nutrients such as Vit B12//iron can mimic those of low thyroid hormone. Have you any test results to post complete with ranges (numbers in brackets) for members to comment ? ? ...


    PCOS and Thyroid Issues



    Heart Irregularities and Thyroid Issues



    Getting A Diagnosis.



    Supplements Known to Enhance Thyroid Function.


  • thank you everyone for your supportive replies. i feel that i am not alone and your advice has reassured me. i am going to sit down with my husband and read the replies through. mynhusband also needs to understand too because he believes i dont need unnecessary medication- this i agree with but on the other hand i dont want any further complications because i wasnt taking medication.

  • You need the medication and to sort out your doseage to the right levels for you due to your family history of heart disease.

  • Understand that this medication is not a drug but a hormone.

  • The following 2 factors point to a genetic thyroid condition:

    1. Your high TSH along with a hypothyroid symptoms including pcos.

    2. Your family history on your mother's side - thyroid does cause heart disease and can cause heart attacks and early death.

    I have been researching this: Impaired Sensitivity to Thyroid Hormone (more often known as Thyroid Hormone Resistance). It causes symptoms similar to hypothyroid and requires very high T3 levels in the body to overcome the resistance.

    I will send a personal message about this.

  • By going on levothyroxine, should I expect to gain weight or

    Is it that there will only be weight gain if I don't convert t4 to t3

  • scout,

    Put simply weight gain happens when LOW thyroid hormone slows the bodies metabolism regardless of whether one is medicating or not.

    Thyroid hormone replacement (Levothyroxine) should replace those missing hormones enough to restore metabolism to its natural speed and weight return to (your) "normal".

    However, low thyroid hormone has other consequences such as encouraging cortisol issues and insulin insensitivity, etc. all of which will encourage weight gain which is harder to shift until these other health issues are dealt with.

    As all hormones are transported better through muscle than fat cells, hormones become less "effective" ..... Vicious circle ! ! ....

You may also like...